When I’ve had students with me, they will often ask about multiple serotonin related drugs and risk of serotonin syndrome. A classic example of this is a patient on an SSRI and Tramadol. This combination is used frequently in practice.
Serotonin syndrome is very serious, but extremely rare. We should never exclude anything, but if I have a patient on Zoloft 25 mg daily and is taking a prn Ultram 50 mg once or twice a week, serotonin syndrome is not going to be the first thing on my radar to say the least.
Now take this example of a patient on Zoloft 200 mg daily and Effexor 400 mg daily. My concern for serotonin is obviously much greater and we would need to thoroughly investigate why those high doses (and why this combination) is necessary and if we’ve had to ramp up to these doses on both medications, have they really been effective? Given the Effexor/Zoloft combo above, my level of concern for Serotonin Syndrome risk would be much higher than simply on a low dose SSRI and Tramadol. Side effects could also certainly be more prevalent on these higher doses.
Have you seen a case of serotonin syndrome?
Do what over 1,000 people have already done – please subscribe to the blog and get some free medication education!